Skip to content

    Announcements

    Exciting News for WebMD Members!

    We've been busy behind the scenes building new message boards for you. You'll have new and easier ways to find messages, connect with others, and share your stories.

    And, this will all be available on your smartphone or other mobile device!

    What Do You Need to Do?

    The message board you're used to will be closing in the coming weeks. While many of your boards will be making the move to our new home, your posts will not. Want to keep a discussion going? Save posts you want to continue (this includes your member profile story), so that you can re-post them in the new message boards.

    Keep an eye here and on your email inbox, we'll be back in touch soon to give you all the information you need!


    Yours in health,
    WebMD Message Boards Management

    Includes Expert Content
    Widening hips
    avatar
    Lupylisa44 posted:
    I have been built like a boy my whole life and have been a size 1 since high school. Now I am 46, post menopausal. Since I started on HRT, my hips have spread dramatically. Could it be the hormones causing this? If so, which one? I am taking E2, E3, Progesterone and Testosterone.


    Lupylisa
    Reply
     
    avatar
    Mary Jane Minkin, MD responded:
    Dear Lupylisa,
    There does seem to be a weight gain associated with menopause. Women tend to gain an average of 5-8 pounds in the perimenopausal time frame-that's the bad news. The good news is that it tends to be a one time thing-it's not 5-8 pounds every year. can you lose it? yes-with diet and exercise. Women who take estrogen tend to gain about one pound less than women who don't-so not a big factor, in general. Our basal metabolic rates do get slower as we get older (happens to guys, too.)-and again, increasing exercise tends to be the best remedy for speeding up the basal metabolic rate.
    Even women who don't gain weight usually report a sort of "central deposition" of fat-around the middle-sort of a redistribution. I don't often hear a complaint about the hips. If it were related to hormones, I would probably think of estrogen as the more likely culprit-but I'm sure you're taking a very small amount.
    So if you do want to experiment, and go off for a bit, you could-but I doubt that it will make a huge difference,
    Good luck,
    Mary Jane


    Featuring Experts

    Mary Jane Minkin, MD, is a nationally recognized obstetrician gynecologist, with a special interest in menopause. Dr. Minkin is clinical professor of ...More

    Helpful Tips

    Hot flash & Night sweat relief
    I am 51 and started perimenopause 6 years ago. I experience hot flashes and night sweats heavily every two weeks - the time I usually ... More
    Was this Helpful?
    1 of 1 found this helpful

    Related Drug Reviews

    • Drug Name User Reviews

    Report Problems With Your Medications to the FDA

    FDAYou are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.

    For more information, visit the North American Menopause Society website